Alert archive / New York / Heat Advisories in 2020
Heat Advisory 5, NWS Buffalo, NY
NWS Buffalo, NY issued this heat advisory at Jul 18, 2020, 1:46 PM EDT for 12 counties in New York. It took effect at Jul 19, 2020, 11:00 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2020, 1:46 PM EDT (17:46 UTC)
- In effect from
- Jul 19, 2020, 11:00 AM EDT
- Expired
- Jul 19, 2020, 3:40 PM EDT
- In force
- 5 hr
- Issued by
- NWS Buffalo, NY
Counties Cayuga County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Jefferson County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Ontario County, NY, Orleans County, NY, Oswego County, NY, Wayne County, NY
The radar
The Buffalo radar (KBUF), 89 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1475 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
617 WWUS71 KBUF 181746 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 146 PM EDT Sat Jul 18 2020 NYZ001>007-010-011-013-014-019-085-190200- /O.NEW.KBUF.HT.Y.0005.200719T1500Z-200720T0000Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Northern Erie-Genesee-Livingston-Ontario-Chautauqua-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Watertown, Buffalo, Batavia, Geneseo, Canandaigua, Jamestown, Orchard Park, and Springville 146 PM EDT Sat Jul 18 2020 ...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT SUNDAY... * WHAT...Heat index values in the upper 90s expected. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, Jefferson, Erie, Genesee, Livingston, Ontario, and Chautauqua counties. * WHEN...From 11 AM to 8 PM EDT Sunday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ EAJ
4 follow-up statements
260 WWUS71 KBUF 190135 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 935 PM EDT Sat Jul 18 2020 NYZ001>007-010-011-013-014-019-085-191000- /O.CON.KBUF.HT.Y.0005.200719T1500Z-200720T0000Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Northern Erie-Genesee-Livingston-Ontario-Chautauqua-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Watertown, Buffalo, Batavia, Geneseo, Canandaigua, Jamestown, Orchard Park, and Springville 935 PM EDT Sat Jul 18 2020 ...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM EDT SUNDAY... * WHAT...Heat index values in the upper 90s expected. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, Jefferson, Erie, Genesee, Livingston, Ontario, and Chautauqua counties. * WHEN...From 11 AM to 8 PM EDT Sunday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
162 WWUS71 KBUF 190827 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 427 AM EDT Sun Jul 19 2020 NYZ001>007-010-011-013-014-019-085-191815- /O.CON.KBUF.HT.Y.0005.200719T1500Z-200720T0000Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Northern Erie-Genesee-Livingston-Ontario-Chautauqua-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Watertown, Buffalo, Batavia, Geneseo, Canandaigua, Jamestown, Orchard Park, and Springville 427 AM EDT Sun Jul 19 2020 ...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... * WHAT...Heat index values as high as 100 expected. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, Jefferson, Erie, Genesee, Livingston, Ontario, and Chautauqua counties. * WHEN...From 11 AM this morning to 8 PM EDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ JLA
057 WWUS71 KBUF 191418 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1018 AM EDT Sun Jul 19 2020 NYZ001>007-010-011-013-014-019-085-192230- /O.CON.KBUF.HT.Y.0005.200719T1500Z-200720T0000Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Northern Erie-Genesee-Livingston-Ontario-Chautauqua-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Watertown, Buffalo, Batavia, Geneseo, Canandaigua, Jamestown, Orchard Park, and Springville 1018 AM EDT Sun Jul 19 2020 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Heat index values of 95 to 104 expected. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Oswego, Jefferson, Erie, Genesee, Livingston, Ontario, and Chautauqua counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ TMA
117 WWUS71 KBUF 191940 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 340 PM EDT Sun Jul 19 2020 NYZ001>007-010-011-013-014-019-085-192045- /O.CAN.KBUF.HT.Y.0005.000000T0000Z-200720T0000Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Northern Erie-Genesee-Livingston-Ontario-Chautauqua-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Watertown, Buffalo, Batavia, Geneseo, Canandaigua, Jamestown, Orchard Park, and Springville 340 PM EDT Sun Jul 19 2020 ...HEAT ADVISORY IS CANCELLED... Line of showers and thunderstorms moving through the area this afternoon helping to cool the area off. Therefore, the Heat Advisory has been cancelled. $$ TMA
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this heat advisory went out at Jul 18, 10:07 AM EDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 18, 10:07 AM EDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1007 AM EDT Sat Jul 18 2020 .SYNOPSIS... High pressure will provide dry and very warm conditions today. Sunday, very hot and humid air will settle into the region. Showers and storms arrive with a cold front Sunday night, before drying conditions associated with high pressure build back in across the region for the start of the new work week. && .NEAR TERM /THROUGH SUNDAY/... Weak high pressure will drift south of the area today providing plenty of sunshine and increasing warmth. High pressure will remain in control tonight, ensuring dry weather continues. High temperatures will be mainly in the mid to upper 80s, with a few 90 degree readings across the lake plains and Genesee Valley. Maximum heat index values reaches the lower 90s. It will be warm and muggy with the coolest spots only falling back into the mid 60s, with most areas in the upper 60s to lower 70s. Sunday will be the hottest day of the 7-day period, along with a marked increase in humidity levels as well. The bulk of the day will remain dry, before the chance for a few showers and storms increases from northwest to southeast across the area very late in the day into the evening in advance of an approaching cold frontal boundary. However, the main story will continue to be the very hot conditions and increased humidity for the second half of the weekend. 850Ts in the vicinity of +20C will allow high temperatures to surge into low to mid 90s across the majority of the lower elevations with dangerous heat index values around 100. Highs across the higher terrain will top out in the upper 80s. The combination of these temps and dew points rising into the upper 60s to low 70s will LIKELY necessitate the need for heat headlines across a good portion of the forecast area. Will continue a mention of this in the HWO. A tightening pressure gradient ahead of the cold front approaching from the upper Great Lakes will also allow for the development of a decent southwesterly breeze, especially downwind of the lakes. This will also help to keep shower and thunderstorm activity trying to invade from Ontario at bay during the latter half of the day. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... Heat/humidity on Sunday may end with some strong thunderstorms Sunday night as cold front works slowly works across the lower Great Lakes. Exact evolution of thunderstorms is still in question. Primary question is will storms form along lake breeze convergence zones as early as late Sunday afternoon (majority of CAMS) or will it take until front and stronger large scale forcing approaches to trigger storms (NAM/GFS/ECMWF and SREF)? Upstream instability central Great Lakes to the Niagara Peninsula over 1000-1500j/kg and 0-1km shear increasing to 30 kts Sunday evening suggests clusters of storms could work NW to SE before diminishing while running into more stable environment over eastern cwa. SPC has increased much of forecast area to a slight risk indicating scattered severe thunderstorms possible. Gusty and potentially damaging winds are one hazard while heavy rain will be as well with PWATS surging toward 2.25 inches, above max climatology for this time of year. Though the threat is conditional based on how convection evolves, like the inclusion of our area in Day2 WPC excessive rain outlook given such high PWATS. Will mention both hazards in the morning Hazardous Weather Outlook. Though guidance is mixed on how storms develop and/or advect into our area late Sunday/Sunday evening, they are in good agreement that prime time for storms will be through early overnight hours as by late Sunday night, only a few showers will be left over from Southern Tier to Finger Lakes. Front settles across region on Monday. Though will be cooler compared to very hot day on Sunday, readings on Monday afternoon will be in the mid to even upper 80s lake plains and in the lower 80s higher terrain. It will be less humid though. Weak high builds in behind the front Monday night with dry weather. Lows will fall to the upper 50s in valleys of the Southern Tier along with some patchy fog. 60s elsewhere, but mainly low to mid 60s. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Expect a dry start to the period as high pressure crosses the area Tuesday. Exception will be near the end of the day over southwestern NY where a few showers could occur along the lake breeze convergence zone and/or due to terrain influences. A sharper more pronounced upper level trough and associated surface low pressure system will cross the region on Wednesday resulting in the best chances for widespread showers and storms this week. Once the low moves by, secondary sfc trough in nw flow aloft may aid in developing more scattered convection across the region on Thursday. High pressure builds in by Friday providing dry weather for the end of the week. Overall temps for the week will remain above normal especially during the daytime with highs in the mid to even upper 80s. Suppose if rain on Wednesday ends up more widespread/stratiform as ECMWF points to, could see temps ending up lower than this forecast. Moderately humid conditions will be with us the whole week as summer marches on. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... High pressure will provide nearly ideal flying weather through the TAF period with VFR conditons and generally light winds. Outlook... Tonight and Sunday...VFR. Sunday night...VFR/MVFR. Showers and thunderstorms likely. Monday...Mainly VFR. A chance of morning showers. Tuesday...Mainly VFR with a chance of showers. Wednesday...VFR/MVFR with showers and thunderstorms likely. && .MARINE... High pressure will result in light winds and negligible waves through tonight. Southwest winds will freshen Sunday ahead of an approaching cold front, making for some light chop on both lakes. Winds will lessen some while veering northwest later Sunday night into Monday in the wake of the cold front, but onshore component will still be strong enough to keep some light chop on both lakes. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JM/TMA NEAR TERM...JM SHORT TERM...JLA LONG TERM...JLA AVIATION...JM/RSH/TMA MARINE...JM
Hazardous weather outlook, Jul 18, 4:49 AM EDT, 8 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 449 AM EDT Sat Jul 18 2020 NYZ001>008-010>014-019>021-085-190900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 449 AM EDT Sat Jul 18 2020 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Very hot and humid weather will result in dangerous heat conditions on Sunday. Thunderstorms producing gusty winds and heavy rain are possible early Sunday evening through through midnight Sunday night. There is a slight risk that some storms will become severe with damaging winds the main hazard. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-190900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- 449 AM EDT Sat Jul 18 2020 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong thunderstorms producing gusty winds and heavy rain are possible early Sunday evening through through midnight Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-SLZ022-024-190900- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 449 AM EDT Sat Jul 18 2020 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong thunderstorms producing gusty winds and heavy rain are possible early Sunday evening through through midnight Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
Nearby
Heat Advisories in New York, 2020Every heat advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.